Effects of Taking Too Much Robitussin

What Happens When You Drink Too Much of This Cough Medicine?

Some of the most commonly-used drugs can cause severe side effects if not used responsibly. One of those drugs is Robitussin, a brand of cough syrup. While some people may use this medicine and not think twice about it, others may consume too much and experience undesirable and even dangerous symptoms.

What Is Robitussin?

Robitussin is a brand name for a combination of guaifenesin and dextromethorphan, which are in the categories of expectorant and suppressant. This oral, liquid medication is also available generically and can either be purchased over-the-counter or prescribed by a doctor. It is designed to treat illnesses such as the common cold, respiratory infections, and bronchitis.

Why Do People Take Cough Syrup?

People typically use Robitussin to treat symptoms of the sicknesses above, such as cough and chest congestion.

Common symptoms of Robitussin, when used responsibly and according to dosage, include:

  • Drowsiness
  • Dizziness
  • Lightheadedness
  • Nausea & vomiting
  • Headache
  • Upset stomach
  • Skin rash
  • Diarrhea

There are also more serious side effects that may come with this medication. If you experience mental or mood changes, an irregular heartbeat, or seizures after using Robitussin, it’s recommended to contact your doctor as soon as possible.

Unfortunately, this medication is sometimes used for non-medical purposes as well. Some individuals may drink cough syrup or Robitussin to achieve a certain type of high. These may cause different, more severe effects.

What Happens If Someone Drinks Too Much Robitussin?

Someone may consume too much Robitussin for a variety of reasons. Primarily, as mentioned above, people will use it to get high. This high usually involves a euphoric feeling and possible hallucinations. It may also be misused accidentally, or in interest of overdosing.

Doctors and pharmacists encourage patients to take Robitussin according to dosage in order to avoid the side effects of misuse. If someone drinks too much Robitussin, they may experience:

  • Extreme pain in the back or side
  • Blood in urine
  • Painful urination
  • Fever & chills
  • Vomiting
  • Slurred speech
  • Poor coordination
  • Sweating rapid eyeball movement
  • Muscle spasms
  • Withdrawal symptoms
  • Overdose

These symptoms, especially withdrawal and overdose, require immediate medical attention. Those who experience symptoms of using too much Robitussin should also consider enrolling in some type of rehabilitation program.

Using Robitussin Responsibly

These symptoms, while they may be intense, are nothing to worry about if you use Robitussin responsibly. It should be taken by recommended dosage every 4-6 hours, for no longer than a week at a time, along with a full glass of water and some food. If you miss a dose, don’t double up — this could cause negative side effects. Instead, just take your dose as soon as you remember and skip a dose if necessary. Robitussin can only interact with certain other drugs; so if you’re beginning to use Robitussin, you should talk to your doctor about the other prescriptions or over-the-counter drugs you take.

If you have any other questions about the effects of Robitussin or other types of cough syrup, feel free to ask our team of medical and substance abuse treatment professionals by visiting Silver Pines Treatment Center or calling 844.237.5762.

Sources

https://www.rxlist.com/robitussin-ac-side-effects-drug-center.htm

https://www.healthline.com/health/cold-and-flu/robitussin-side-effects

https://www.webmd.com/drugs/2/drug-151968/robitussin-oral/details